Forum

Interesting info on Tecfidera Side Effects

Whilst at my first check-up with the MS nurse after starting Tecfidera (after 3 months which should have been 1 month) I told the nurse that the only real side effect I experienced was severe skin flushing around 4 hours after taking morning dose (like really bad sun burn that only lasts an hour). He advised taking an aspirin in the morning (which I haven’t tried yet as I keep forgetting to buy them!)

I was then passed on to another nurse to get my bloods taken. This nurse was a research nurse working on the various side effects of the oral meds and helping out that day. She asked how I was getting on and I told her about the flushing and she asked if I got it everyday, I told her that it was much more common on the days that i worked (and ate either All Bran or Weetabix for breakfast). She asked if my diet was any different on the weekends and I told her that I often had boiled eggs or some sort of cooked breakfast at the weekend and she found this very interesting and advised eating much fattier foods to see if this helped. It just so happened that I then went on a little mini-break to a lovely hotel that made cooked breakfasts everyday and hey presto - no flushing. It’s good to know that there’s something other than more meds that can combat the side effects, however I don’t think my waistline could cope with a cooked or fatty breakfast everyday!

Murraymint x

hi

i’m waiting for my tecfidera to start.

interesting that a fried breakfast helps.

i just don’t like fried breakfast

suppose porridge won’t work.

hmm what about toast with lurpak sliced, not spread, on it?

i know that some folk swear by peanut butter so may try that.

anyway congratulations on your first 3 months

carole x

i think the actual volume of food can be as effective in negating flushing episodes as actual fat content.

would it be safe to say that on weekends and vacations, you are afforded more time to have a more substantial breakfast?

with that being said, i had ‘flushing’ which was manifest in diffuse areas of intense itching. this occurred at anytime day or night, with no relation to how long since my last dose. (I have also taken aspirin daily for many months anyway for blood pressure moderation.)

the itchy flush was immediately resolved incidentally, by taking paracetamol.

as an example, my daily regime…

7am - vitamins, coffee, juice

8:30am - 4 bits of toast with jam only + 1 aspirin, coffee

9am - full dose of Tec + 2 more toast and jam

please note - zero margarine, butter, fat. zero flushing of any kind.

i am in my third month of this DMD.

I hope to start tecifidera soon too but I was worried about the fact you had to eat it with so much food. I have been struggling to eat much at all and was beginning to look like skelatore!

That was until I started gabapentin last week and HA! Watch put any food lurking in cupboards and fridges - I can’t stop blooming eating!! I just ate something with gluten in which I try to avoid as mum and sister are both celiac and I don’t feel great after eating it! This is after eating a whole bag of sweets. Just drinking a glass of wine whilst I think about what to have for dinner!!! I can’t believe my appetite!!! At least I am starting to look a bit better.

Tecifidera will be no bother with this appetite but my weight might if I carry on like this!!!

Hope it all carrys on going well for you

stacey x

Well after being back at work this week and back on cereal for breakfast i can confirm that the aspirin has done nothing to reduce the flushing. I’m either unlucky or need to give the aspirin a bit longer to work it’s magic. I try to stick to the Slimming World eating plan so may have to try to eat more at breakfast (who has the time when they’re rushing out the door for work though!)

Unfortunately I had a call from the MS nurse while I was away and my bloods have come back with a low red count, so I’ve to go back for more bloods in a couple of weeks and hope that it’s coincidence and not caused by the Tecfidera.

Murraymint x

all the best of luck to you regarding the blood test results; i would be gutted if i were to be told the Tecfidera was no longer appropriate